Alert archive / Oregon / Freeze Warnings in 2021
Freeze Warning 6, NWS Medford, OR
NWS Medford, OR issued this freeze warning at Apr 8, 2021, 5:11 AM PDT for 5 counties in Oregon. It took effect at Apr 9, 2021, 2:00 AM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 8, 2021, 5:11 AM PDT (12:11 UTC)
- In effect from
- Apr 9, 2021, 2:00 AM PDT
- Expired
- Apr 9, 2021, 9:00 AM PDT
- In force
- 7 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR, Jackson County, OR, Josephine County, OR
The radar
The Medford radar (KMAX), 101 km from the middle of the area, began a volume at 12:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 0.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
068 WWUS76 KMFR 081211 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 511 AM PDT Thu Apr 8 2021 ORZ024-026-090000- /O.UPG.KMFR.FZ.A.0002.210409T0900Z-210409T1600Z/ /O.NEW.KMFR.FZ.W.0006.210409T0900Z-210409T1600Z/ Eastern Curry County and Josephine County-Jackson County- Including the cities of Grants Pass, Cave Junction, Medford, and Ashland 511 AM PDT Thu Apr 8 2021 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM PDT FRIDAY... * WHAT...Sub-freezing temperatures as low as 25 expected. * WHERE...Valleys of Josephine and Jackson Counties, including Medford, Grants Pass, Ashland, Talent, Phoenix, Eagle Point, Shady Cove, Williams, Provolt, Merlin, Selma, Cave Junction and Obrien. * WHEN...From 2 AM to 9 AM PDT Friday. * IMPACTS...Sub-freezing conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...This is a cold air mass, but there may be enough of an inversion for wind machines to be effective in mixing somewhat warmer air aloft to the surface. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ ORZ023-090000- /O.UPG.KMFR.FZ.A.0002.210409T0900Z-210409T1600Z/ /O.NEW.KMFR.FZ.W.0006.210409T0900Z-210409T1600Z/ Central Douglas County- Including the cities of Drain, Elkton, Roseburg, Sutherlin, Green, Myrtle Creek, Canyonville, and Glendale 511 AM PDT Thu Apr 8 2021 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM PDT FRIDAY... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...Valleys of central Douglas County, including the cities of Roseburg, Sutherlin, Drain, Elkton, Green, Myrtle Creek, Canyonville, and Glendale. * WHEN...From 2 AM to 9 AM PDT Friday. * IMPACTS...Sub-freezing conditions could kill crops and other sensitive vegetation. * ADDITIONAL DETAILS...This is a cold air mass, but there may be enough of an inversion for wind machines to be effective in mixing somewhat warmer air aloft to the surface. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ ORZ021-022-090000- /O.NEW.KMFR.FR.Y.0006.210409T0900Z-210409T1600Z/ South Central Oregon Coast-Curry County Coast- Including the cities of Coos Bay, North Bend, Reedsport, Bandon, and Coquille 511 AM PDT Thu Apr 8 2021 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM PDT FRIDAY... * WHAT...Low temperatures of 33 to 36 degrees will result in frost formation. * WHERE...South Central Oregon Coast and Curry County Coast, including Coos Bay, North Bend, Reedsport, Bandon, Coquille and Myrtle Point. * WHEN...From 2 AM to 9 AM PDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Visit us at https://www.weather.gov/Medford
2 follow-up statements
582 WWUS76 KMFR 082140 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 240 PM PDT Thu Apr 8 2021 ORZ024-026-091600- /O.NEW.KMFR.FZ.A.0003.210411T0900Z-210411T1600Z/ /O.CON.KMFR.FZ.W.0006.210409T0900Z-210409T1600Z/ Eastern Curry County and Josephine County-Jackson County- Including the cities of Grants Pass, Cave Junction, Medford, and Ashland 240 PM PDT Thu Apr 8 2021 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT FRIDAY... ...FREEZE WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY MORNING... * WHAT...For the Freeze Warning, sub-freezing temperatures as low as 25 expected. For the Freeze Watch, sub-freezing temperatures as low as 23 possible. * WHERE...Valleys of Josephine and Jackson Counties, including Medford, Grants Pass, Ashland, Talent, Phoenix, Eagle Point, Shady Cove, Williams, Provolt, Merlin, Selma, Cave Junction, and O'Brien. * WHEN...For the Freeze Warning, from 2 AM to 9 AM PDT Friday. For the Freeze Watch, from late Saturday night through Sunday morning. * IMPACTS...Sub-freezing conditions could kill crops and other sensitive vegetation. * ADDITIONAL DETAILS...This is a cold air mass, but there may be enough of an inversion tonight for wind machines to be effective in mixing warmer air aloft to the surface. Any inversion on Saturday night will be weaker. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ ORZ023-091600- /O.NEW.KMFR.FZ.A.0003.210411T0900Z-210411T1600Z/ /O.CON.KMFR.FZ.W.0006.210409T0900Z-210409T1600Z/ Central Douglas County- Including the cities of Drain, Elkton, Roseburg, Sutherlin, Green, Myrtle Creek, Canyonville, and Glendale 240 PM PDT Thu Apr 8 2021 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT FRIDAY... ...FREEZE WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY MORNING... * WHAT...For the Freeze Warning, sub-freezing temperatures as low as 29 expected. For the Freeze Watch, sub-freezing temperatures as low as 27 possible. * WHERE...Valleys of central Douglas County, including the cities of Roseburg, Sutherlin, Drain, Elkton, Green, Myrtle Creek, Canyonville, and Glendale. * WHEN...For the Freeze Warning, from 2 AM to 9 AM PDT Friday. For the Freeze Watch, from late Saturday night through Sunday morning. * IMPACTS...Sub-freezing conditions could kill crops and other sensitive vegetation. * ADDITIONAL DETAILS...This is a cold air mass, but there may be enough of an inversion tonight for wind machines to be effective in mixing warmer air aloft to the surface. Any inversion on Saturday night will be weaker. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ ORZ021-022-091600- /O.CON.KMFR.FR.Y.0006.210409T0900Z-210409T1600Z/ South Central Oregon Coast-Curry County Coast- Including the cities of Coos Bay, North Bend, Reedsport, Bandon, and Coquille 240 PM PDT Thu Apr 8 2021 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT FRIDAY... * WHAT...Low temperatures of 33 to 36 degrees will result in frost formation. * WHERE...South Central Oregon Coast and Curry County Coast, including Coos Bay, North Bend, Reedsport, Bandon, Coquille, and Myrtle Point. * WHEN...From 2 AM to 9 AM PDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Visit us at https://www.weather.gov/Medford
690 WWUS76 KMFR 091543 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 843 AM PDT Fri Apr 9 2021 ORZ024-026-092345- /O.EXP.KMFR.FZ.W.0006.000000T0000Z-210409T1600Z/ /O.CON.KMFR.FZ.A.0003.210411T0900Z-210411T1600Z/ Eastern Curry County and Josephine County-Jackson County- Including the cities of Grants Pass, Cave Junction, Medford, and Ashland 843 AM PDT Fri Apr 9 2021 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY MORNING... ...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 21 possible. * WHERE...Valleys of Josephine and Jackson Counties, including Medford, Grants Pass, Ashland, Talent, Phoenix, Eagle Point, Shady Cove, Williams, Provolt, Merlin, Selma, Cave Junction, and O'Brien. * WHEN...Late Saturday night through Sunday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ ORZ023-092345- /O.EXP.KMFR.FZ.W.0006.000000T0000Z-210409T1600Z/ /O.CON.KMFR.FZ.A.0003.210411T0900Z-210411T1600Z/ Central Douglas County- Including the cities of Drain, Elkton, Roseburg, Sutherlin, Green, Myrtle Creek, Canyonville, and Glendale 843 AM PDT Fri Apr 9 2021 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY MORNING... ...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 26 possible. * WHERE...Valleys of central Douglas County, including the cities of Roseburg, Sutherlin, Drain, Elkton, Green, Myrtle Creek, Canyonville, and Glendale. * WHEN...Late Saturday night through Sunday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ ORZ021-022-091645- /O.EXP.KMFR.FR.Y.0006.000000T0000Z-210409T1600Z/ South Central Oregon Coast-Curry County Coast- Including the cities of Coos Bay, North Bend, Reedsport, Bandon, and Coquille 843 AM PDT Fri Apr 9 2021 ...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING... Temperatures will continue rise above critical values this morning. However, another round of frost potential will be possible late Saturday night into Sunday morning. $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this freeze warning went out at Apr 8, 2:28 AM PDT, 2 hours 43 minutes earlier.
Area forecast discussion, Apr 8, 2:28 AM PDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Medford OR
228 AM PDT Thu Apr 8 2021
.DISCUSSION...An upper air disturbance moving through Washington
this morning will move into Idaho and Montana this afternoon. Some
light showers will accompany a weakening cold front along the
coast and points eastward to the Cascades this morning, but most
should stay to the north of Medford/Ashland. Coverage of showers
will diminish this afternoon. Overall, high temperatures where
it's cloudiest today (coast/Umpqua Basin) will be a few degrees
below normal, but sunnier areas will have highs close to or even a
few above normal (NorCal and east side). Breezy conditions are
expected east of the Cascades today with some N-NW breezes also
picking up along the coast and west of the Cascades this
afternoon.
Tonight, high pressure will build in and surface winds will
subside. With clearing expected, temperatures are expected to
drop to near or below freezing in many areas west of the Cascades.
We've issued a freeze watch for the west side valleys, which can
be viewed at NPWMFR. Lows could be in the low to mid 30s along
the coast, so frost is possible there as well.
Sunny, dry weather is expected on Friday, then another almost
identical upper trough and weak surface cold front (compared to
the one moving through today) will traverse the area Friday night
into Saturday. Once again, a few light showers are possible at the
coast, in the Umpqua Valley and over to the Cascades, but that's
about it. Dry, breezy weather can be expected elsewhere.
High pressure will build in Saturday night into Sunday morning with
another round of frost/freezing conditions possible for many
areas west of the Cascades.
A warming trend will ensue on Sunday afternoon and last through
Tuesday or Wednesday. Another upper trough could slide through
from the north on Tuesday. Ensemble members suggest there's about
a 20 percent of a pronounced upper trough moving through from
north to south Tuesday morning, and this would bring gusty north
winds (gusting to 30 mph) for at least areas east of the Cascades
and coastal waters as well. -Spilde
&&
.AVIATION...For the 08/00Z TAF Cycle...An approaching front has
brought and maintains low clouds from the Umpqua Basin westward to
the coast. Mountain obscuration is occurring and will continue
through the overnight hours. Some brief improvement to VFR ceilings
may occur this afternoon from the coast to Roseburg, but confidence
is moderate on this. We have high confidence that if ceilings lift
to VFR briefly, they will return to MVFR this evening as some
showers move in along the front. Elsewhere...VFR conditions will
continue and breezy conditions are expected this afternoon.
Keene/Sven
&&
.MARINE...Updated 200 AM PDT Thursday, 8 Apr 2021...
Relatively light winds and seas will continue into this afternoon as
a weak cold front moves through the area. North winds and seas are
then expected to build late Thursday afternoon and evening, reaching
advisory levels for portions of the waters from Port Orford south
through late Friday morning, then from Cape Sebastian south Friday
afternoon. Friday evening through Saturday morning another
relatively light period of winds and seas is expected as another
weak front moves through. This is then likely to be follow by a
longer and stronger north wind event with steep to very steep seas
late Saturday into early next week. Winds may rise to gales for
portions of the waters south of Cape Blanco on Sunday and continue
into Monday. Gusty, north winds and elevated seas may continue into
Tuesday. -CC
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Freeze Watch from late tonight through Friday morning for
ORZ023.
Freeze Watch from late tonight through Friday morning for
ORZ024-026.
CA...None.
Pacific Coastal Waters...Small Craft Advisory from 5 PM this
afternoon to 5 PM PDT Friday for PZZ356-376.
MAS/CC/SBNThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 1:55 AM PDT | Freeze Watch | MFR | Coos, Curry, Douglas, Jackson, Josephine | 3 hr |
| Apr 8, 5:11 AM PDT | Frost Advisory | MFR | Coos, Curry, Douglas | 28 hr |
| Apr 8, 2:40 PM PDT | Freeze Watch | MFR | Coos, Curry, Douglas, Jackson, Josephine | 36 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.